What Patients Need to Know about Acetaminophen
Presented: Poster - Tuesday, November 13, 2012, 8:00 am, Liver Meeting®, Hynes Convention Center
BOSTON, Nov. 12, 2012 /PRNewswire/ -- The misuse of acetaminophen is the leading cause of acute liver failure in the West. Informed patients and clearly labeled prescription bottles are necessary to avoid accidental overdoses. Patients with new prescriptions often are unaware of the presence of acetaminophen in their new drug nor do they recall their prescribers' advice concerning acetaminophen, according to researchers at Northwestern University who examined the behavior of 249 patients who were either discharged from a hospital emergency room or recently visited an outpatient pharmacy.
Only 25.7 percent of patients could recall counseling concerning acetaminophen from their prescribers. According to Dr. Marina Serper of The Health Literacy and Learning Program at Northwestern University, "When prescribing an acetaminophen-containing medication, healthcare providers should clearly state the active ingredients in the medication. Providers should explain what constitutes the daily maximum dose of this medication and how it may or may not be combined with other common over the counter acetaminophen preparations."
Researchers asked patients to keep a diary of the medications they had taken in the first seven days after starting their new prescription. All patients were interviewed after seven days to determine the presence of warning labels on bottles, the total amount and sources of acetaminophen taken, patients' knowledge of active ingredients in prescriptions, and patient recall of any communication concerning acetaminophen with the prescriber.
The study also addressed what Dr. Serper refers to as, "the lack of uniformity of prescription labeling." Only 26.9 percent of patients studied correctly identified acetaminophen as an ingredient in their prescription medication. Researchers reported 10.8 percent of those patients studied "double-dipped," meaning that they took their new prescription along with another product containing acetaminophen on the same day – most often an over the counter pain medication.
Four of the 249 patients (1.6 percent) exceeded the recommended daily dose of 4 grams. "In our anecdotal experience, patients do not always understand the meaning of 4000 mg or 4 g and it is more helpful to say something like, 'you should not take more than 8 pills of this medication per day," said Dr. Serper.
Compounding the confusion was that acetaminophen was identified by one of two abbreviations (APAP or ACET) on the prescription label 87.3 percent of the time, and only 59 percent of those prescription bottles had an acetaminophen warning. Dr. Serper addressed this point, "It is equally and perhaps more important to have clear and universal labeling of acetaminophen on prescription bottles, something which does not routinely occur, as shown by our study."
The general confusion faced by patients who are unaware of the active ingredients in their prescription medication because of insufficient or inconsistent labeling of ingredients and warnings, as well as insufficient counseling by prescribers, can put patients in danger of exceeding the daily recommended dose of acetaminophen which can lead to acute liver failure. Researchers concluded that the elimination of abbreviations on prescription labels and more consistent verbal counseling from healthcare providers was needed to minimize this danger.
Active Ingredient Confusion for Acetaminophen-Containing Medications: A Cause of Double Dipping
AASLD is the leading medical organization for advancing the science and practice of hepatology. Founded by physicians in 1950, AASLD's vision is to prevent and cure liver diseases. This year's Liver Meeting®, held in Boston, Massachusetts November 9 – 13, will bring together more than 9,000 researchers from 55 countries.
A pressroom will be available from November 10 at the annual meeting. For copies of abstracts and press releases, or to arrange researcher interviews, contact Gregory Bologna at 703-299-9766.
Press releases and all abstracts are available online at www.aasld.org.
This release was issued through The Xpress Press News Service, merging e-mail and satellite distribution technologies to reach business analysts and media outlets worldwide. For more information, visit http://www.XpressPress.com.
SOURCE American Association for the Study of Liver Diseases (AASLD)
More by this Source
Label Warnings Not Enough to Protect Consumer Safety When Taking Acetaminophen
Nov 04, 2013, 09:05 ET
Browse our custom packages or build your own to meet your unique communications needs.
Learn about PR Newswire services
Request more information about PR Newswire products and services or call us at (888) 776-0942.